Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Louisville, KY

May 1, 2002Clark County, Scott County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 8:13 PM EDT for Clark County, Scott County, Indiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2002, 8:13 PM EDT (00:13 UTC)
Expired
May 1, 2002, 8:45 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Clark County, IN, Scott County, IN

What was reported inside it

TimeReportWhereRemark
May 1, 8:15 PM EDTHail 1.75Scottsburg, IN
May 1, 8:25 PM EDTThunderstorm Wind 80 EHenryville, IN
May 1, 8:25 PM EDTHail 1Henryville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 020013
SVRSDF
INC019-143-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
811 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTH CENTRAL INDIANA
  SCOTT COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 845 PM EDT(745 PM EST)

* AT 708 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LEOTA TO 7 MILES WEST OF
  BORDEN...OR FROM 32 MILES NORTH OF LOUISVILLE TO 26 MILES NORTHWEST
  OF LOUISVILLE...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LEXINGTON...WILSON...STARLIGHT...SCOTTSVILLE AROUND 820 PM EDT
  NABB...MEMPHIS AROUND 825 PM EDT   
  NEW WASHINGTON...SPEED AROUND 830 PM EDT

THIS IS A VERY DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY 
LARGE HAIL TO BASEBALL SIZE AND DAMAGING WINDS 

IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 1 2002

THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA)
AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH
OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE
STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE
CLOSE.

LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST
THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST
ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS
REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE
COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE
WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH
STRONG GUSTY WINDS AND EVEN A FEW TORNADOS.

THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS
IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH
THE DAY THURSDAY.

TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW
DEGREES WITH COLD AIR ADVECTION OVER THE REGION.

A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND
QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY
SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO
THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE.
PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF
LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY.

.SDF...NONE.

JA

In the hours before

Local storm report, May 1, 7:09 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
709 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    BARDSTOWN                 KY   1.00 INCH HAIL
05/01/02   NELSON                         REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0640 PM    VINE GROVE                KY   WIND DAMAGE
05/01/02   HARDIN                         POWER LINES DOWN. REPORTED
                                          BY HAM OPERATOR.

0635 PM    BOSTON                    KY   2.75 INCH HAIL
05/01/02   NELSON                         REPORTED BY SPOTTER.

PKW
Local storm report, May 1, 7:19 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
719 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    RADCLIFF                  KY   WIND DAMAGE
05/01/02   HARDIN                         POWER LINES DOWN ALONG HWY
                                          313 NEAR I65 INTERCHANGE.
                                          REPORTED BY LOCAL MEDIA.

PKW
Local storm report, May 1, 7:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
721 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    NEW HAVEN                 KY   4.50 INCH HAIL
05/01/02   NELSON                         THREE INCHES RAINFALL
                                          ALSO. REPORTED BY HAM
                                          OPERATOR.

PKW
Local storm report, May 1, 7:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
741 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    ST. MARYS                 KY   4.50 INCH HAIL
05/01/02   MARION                         SEVERE DAMAGE TO HOMES AND
                                          CARS. REPORTED BY SPOTTER.

PKW
Local storm report, May 1, 7:51 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
751 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    PERRYVILLE                KY   1.75 INCH HAIL
05/01/02   BOYLE                          REPORTED BY SPOTTER.

0704 PM    LYONS                     KY   1.00 INCH HAIL
05/01/02   LARUE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0748 PM    GRAVEL SWITCH             KY   1.75 INCH HAIL
05/01/02   BOYLE                          REPORTED BY SPOTTER.

PKW
Local storm report, May 1, 8:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
807 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    SALEM                     IN   60 MPH TSTM WIND GUST
05/01/02   WASHINGTON                     REPORTED BY HAM OPERATOR.

0754 PM    5N LIBERTY                KY   2.75 INCH HAIL
05/01/02   CASEY                          REPORTED BY PUBLIC.

0800 PM    SALEM                     IN   1.75 INCH HAIL
05/01/02   WASHINGTON                     REPORTED BY SPOTTER.

0805 PM    CANTON                    IN   1.75 INCH HAIL
05/01/02   WASHIINGTON                    REPORTED BY HAM OPERATOR.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:30 PM EDTTornado WarningLMKClark30 min
May 2, 12:18 PM EDTSevere Thunderstorm WarningLMKDubois17 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.